Alabama, 2024

Flash Flooding in Alabama, February 12, 2024

February 12, 2024 · NWS TAE · 18 events in 2 counties and zones

A line of thunderstorms trained across parts of the tri-state area, bringing flash flooding to portions of southeast Alabama and southwest Georgia. Considerable flash flooding occurred across Houston county, Alabama where rainfall amounts near 7 inches were measured in just a few hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A line of thunderstorms trained across parts of the tri-state area, bringing flash flooding to portions of southeast Alabama and southwest Georgia. Considerable flash flooding occurred across Houston county, Alabama where rainfall amounts near 7 inches were measured in just a few hours. In Georgia, rainfall amounts around 5 inches were observed. For the Florida panhandle, rainfall amounts were not as high, but there was one measured gust in excess of 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Feb 12, 5:39 AM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Feb 12, 5:39 AM CST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
639 AM EST Mon Feb 12 2024

...New AVIATION...

.NEAR TERM...
(Today and tonight)
Issued at 259 AM EST Mon Feb 12 2024

A warm front has set up to our north, allowing for southerly flow to
continue into the region this morning. Temperatures currently sit in
the mid 60s to near 70 degrees with dew points generally holding in
the mid to upper 60s. Widespread low and midlevel cloud is being
observed across the region and should continue through the morning.
We've had some isolated rain showers develop across the western FL
Panhandle, the Wiregrass, and western portion of Peanut Country. To
the south in the Gulf, showers and thunderstorms have pushed into
the Emerald and Forgotten coasts. Showers and storms might become
more scattered in nature over the next few hours, with chances
increasing closer to daybreak. Storms could be strong to severe with
this, with chances increasing as the cold front and associated
storms advances into the region later this morning. Parameters
remain similar to yesterday with 0-6km shear being around 50-70kt,
MUCAPE around 500-1000J/kg, and SRH 200-300m2/s2. There is some
uncertainty into how much instability we'll be able to tap into due
to the cloud cover. Damaging wind gusts and a few tornadoes will be
the main hazard threats for today, though heavy rain and hail could
be possible. Once the front exits the region late this afternoon
into the evening, dry air filters in behind it leading to a stretch
of quiet weather.

&&

.SHORT TERM...
(Tuesday through Thursday night)
Issued at 259 AM EST Mon Feb 12 2024

A tranquil period of weather is on tap for midweek. Deep layer flow
becomes anticyclonic with drying through the column increasing sun
on Tuesday. Highs in the upper 50s to lower 60s. Pressure gradient
in place with the diurnal boundary layer leads to northwest wind
gusts around 20 mph. As high pressure settles into the region,
radiational cooling will promote lows below guidance on Wednesday
morning, with widespread 30s away from the gulf coast. Highs on
Wednesday moderating into the 60s. For Wednesday night and Thursday,
the high begins to move to the east, with the low-level flowing
veering from north to west. Expect to see increasing high clouds,
with warmer lows around 40 Wednesday night and highs around 70 on
Thursday.

&&

.LONG TERM...
(Friday through Sunday)
Issued at 259 AM EST Mon Feb 12 2024

The next southern stream storm system moves into the region with the
potential for heavy rainfall. The track has shifted a bit south, but
this is of low confidence. If this holds, the main concern would be
heavy rainfall, with slight chances of thunder closer to the coast.
Precip chances will increase on Friday, with a wet weekend in store,
followed by improving weather on Monday. Highs will average below
normal, with lows above normal, given the cloud cover and precip.

&&

.AVIATION...
(12Z TAFS)
Issued at 631 AM EST Mon Feb 12 2024

Overnight convection was rather limited causing the TAFs to be a
bit out of sync. Adjusted the cigs and the precip timing as a
result, but they may need to be finessed. The main story for
today's TAF cycle now that the stratus is out will be the rain and
thunderstorms. Expect periods of MVFR TO IFR conditions as these
move through, with LIFR conditions possible in the strongest of
storms or cells. Once the cold front moves through, conditions
improve for a bit. Tonight, perhaps around or after 6Z stratus may
move in from the north.

&&

.MARINE...
Issued at 259 AM EST Mon Feb 12 2024

Southerly winds will increase with the approach of a cold front
reaching advisory levels this morning, then clocking around to the
northwest tonight with the passage of the front, and remaining
elevated through Tuesday morning. A brief period of westerly gale-
force wind gusts is possible with the cold frontal passage late
today into tonight, mainly for the near and offshore waters west of
Mexico Beach to the Okaloosa-Walton County line. The chance for
showers and thunderstorms will increase over the waters today with
the approach of the cold front. Some storms may have wind gusts in
excess of 40 knots, waterspouts, and small hail. Seas will peak from
6 to 9 feet today and tonight for the waters west of the Ochlockonee
River. Meanwhile, as a moist air mass overspreads the cooler shelf
waters, patchy fog is possible today. Looking ahead, high pressure
builds into the waters by midweek with a return to more tranquil
boating conditions, before winds increase this weekend to advisory
levels with the approach of low pressure.

&&

.FIRE WEATHER...
Issued at 259 AM EST Mon Feb 12 2024

The warm front is well to our north this morning which will allow
for some showers and thunderstorm development ahead of the cold
front later today. This front will bring another round of showers
and storms some of which could be strong to severe. The primary
hazards will be damaging wind gusts and the potential for a few
tornadoes, though periods of heavy rain, hail, and frequent
lightning could be possible. Once the front moves through, dry
weather sets up for the week. MinRH values begin to falter Tuesday,
to around 30 to 40 percent, with Wednesday being even lower around
25 to 35 percent. The latest dispersion forecast keeps us above any
low or high thresholds, though Wednesday's dispersions could dip in
the mid 20s to near 30.

&&

.HYDROLOGY...
Issued at 259 AM EST Mon Feb 12 2024

While astronomical tides are beginning to come down as we move away
from the new moon, coastal gages are now running around 1.5 feet
above the predicted tides, as onshore southerly flow/longer period
swell increase. This will continue until winds clock around to a
westerly direction with the cold frontal passage early tonight.
So, the the threat for minor flooding around the times of high tide
will persist in Apalachee Bay through Monday evening. As a result,
the Coastal Flood Advisory remains in effect.

For rainfall amounts for the system today, we sill expect on average
between 1 and 2 inches across the Hydrologic Service Area. But there
is the potential for locally higher amounts, especially north of a
Tifton to Enterprise line, where training of storms is possible.
In this area, some isolated rainfall amounts of 3 to 5 inches are
possible, and WPC has indicated a slight risk of excessive rainfall.
Flash flooding is possible if these amounts are realized.

After the system exits the region tonight, a dry period of weather
is on tap, before a southern stream system with the potential for
heavy rainfall arrives late Friday into next weekend.

For area rivers, portions of the Flint, Choctawhatchee, Ochlockonee,
and Suwanee are either in action stage or forecast to reach action
stage. With the expected rainfall today Monday, as well as rainfall
with the system next weekend, some minor flooding on area rivers may
result by the middle of this week into the next weekend.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the
office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   73  46  61  36 / 100  10   0   0
Panama City   70  45  61  40 / 100   0   0   0
Dothan        73  42  58  35 / 100   0   0   0
Albany        74  43  59  34 / 100  10   0   0
Valdosta      75  46  60  36 /  90  20   0   0
Cross City    75  48  64  36 /  80  50   0   0
Apalachicola  69  47  59  42 /  90  10   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Tuesday evening for FLZ108-112-114-
     115.

     High Surf Advisory from 1 PM EST /noon CST/ this afternoon to 11
     AM EST /10 AM CST/ Tuesday for FLZ108-112-114.

     Coastal Flood Advisory until 6 PM EST this evening for FLZ115-
     118-127-128-134.

GA...None.
AL...None.
GM...Small Craft Advisory until 10 AM EST /9 AM CST/ Tuesday for
     GMZ730-750-752-755-765-770-772-775.

&&

NEAR TERM...KR
SHORT TERM...LF
LONG TERM....LF
AVIATION...KR
MARINE...LF
FIRE WEATHER...KR
HYDROLOGY...LF

In the hours before

Special weather statement, Feb 12, 7:11 AM CST, 49 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
711 AM CST Mon Feb 12 2024

FLZ008-108-121400-
Central Walton FL-South Walton FL-
711 AM CST Mon Feb 12 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WALTON COUNTY
THROUGH 800 AM CST...

At 711 AM CST, Doppler radar was tracking a strong thunderstorm near
Destin, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Santa Rosa Beach, Eglin Air Force Base, Freeport, Portland, Villa
Tasso, Blue Mountain Beach, Rock Hill, Miramar Beach, Point
Washington, Gulf Pines, Bunker, Sandestin, Four Mile Village, and New
Home.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 900 AM CST for the Panhandle
of Florida.

&&

LAT...LON 3038 8633 3042 8631 3039 8626 3040 8623
      3038 8616 3039 8611 3044 8616 3047 8613
      3046 8619 3050 8620 3048 8622 3046 8639
      3050 8639 3066 8614 3042 8598 3029 8630
      3031 8639 3040 8640
TIME...MOT...LOC 1311Z 239DEG 34KT 3034 8647

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

73-YOUNG

The radar

The Ft Rucker radar (KEOX), 29 km away, was scanning. The volume nearest the first event began at 13:58 UTC.

Open the radar archive at this moment

Event by event

18 flash flood. Local standard time, as filed.

Flash Flood, Houston

When
February 12, 8:00 AM CST to 10:15 AM CST
Where
Houston County, 0.75 mi SSE of Power Dam Road to 1.3 mi S of Power Dam Road
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
31.250, -85.635

Water was reported over roadways in the areas of W US Highway 84 and N Highway 123.

Flash Flood, Houston

When
February 12, 8:20 AM CST to 11:30 AM CST
Where
Houston County, 0.59 mi W of Rehobeth to 1.3 mi SW of Rehobeth
Cause
Heavy Rain
Reported by
Social Media
Coordinates
31.130, -85.440

Roads were flooded in the Rehobeth area.

Flash Flood, Geneva

When
February 12, 8:30 AM CST to 10:15 AM CST
Where
Geneva County, 1.4 mi E of Black
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
31.012, -85.716

Old Esto Road was flooded.

Flash Flood, Geneva

When
February 12, 8:30 AM CST to 10:15 AM CST
Where
Geneva County, 3.28 mi SSW of Slocomb to 4.94 mi SSW of Slocomb
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
31.060, -85.620

South County Road 9 was flooded south of Slocomb.

Flash Flood, Houston

When
February 12, 8:30 AM CST to 11:30 AM CST
Where
Houston County, 1.82 mi SSE of Dothan to 1.82 mi NW of Ardilla
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.195, -85.381

Several inches to near a foot of water was over the roadway along portions of 3rd Ave in Dothan.

Flash Flood, Houston

When
February 12, 8:40 AM CST to 11:30 AM CST
Where
Houston County, Wilson Mill to 1.11 mi SW of Avon
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.160, -85.340

There were numerous reports of water over the roads between Dothan and Cottonwood.

Flash Flood, Houston

When
February 12, 8:40 AM CST to 11:30 AM CST
Where
Houston County, 1.37 mi WSW of Webb to 1.49 mi NNE of Webb
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.250, -85.300

There were numerous sections of SR-52 flooded between Columbia and Dothan. The water depth was just under 1 foot deep in the worst sections.

Flash Flood, Houston

When
February 12, 8:40 AM CST to 11:30 AM CST
Where
Houston County, 0.7 mi NNW of Webb to 0.67 mi NE of Webb
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.269, -85.285

Main Street in Webb was flooded with water up to 1 foot deep.

Flash Flood, Houston

When
February 12, 8:45 AM CST to 11:30 AM CST
Where
Houston County, 2.67 mi W of Ardilla to 2.64 mi W of Ardilla
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.173, -85.405

Several inches of water was moving across the roadway along Highway 231 south of Dothan.

Flash Flood, Houston

When
February 12, 9:04 AM CST to 11:30 AM CST
Where
Houston County, 1.13 mi ESE of Enon to 1.15 mi N of Ashford
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
31.201, -85.254

Water entered a few homes on Academy Drive in Ashford.

Flash Flood, Houston

When
February 12, 9:30 AM CST to 11:30 AM CST
Where
Houston County, 0.59 mi W of Keytons to 1.44 mi WNW of Keytons
Cause
Heavy Rain
Reported by
Public
Coordinates
31.100, -85.380

Patterson Road was impassible due to water over a foot deep flowing over the roadway.

Flash Flood, Houston

When
February 12, 9:30 AM CST to 11:30 AM CST
Where
Houston County, 0.96 mi SSW of Memphis to 0.45 mi SSE of Memphis
Cause
Heavy Rain
Property damage
$25,000
Reported by
Social Media
Coordinates
31.117, -85.375

A paved road washed out when the drainage pipe broke loose under the road along Hodgesville Road near Hooper Cherry Road.

Flash Flood, Houston

When
February 12, 9:30 AM CST to 11:30 AM CST
Where
Houston County, 0.27 mi W of Taylor to 0.66 mi W of Taylor
Cause
Heavy Rain
Reported by
Social Media
Coordinates
31.160, -85.465

Water around 18 inches deep surrounded a mobile home and vehicle in the Taylor area.

Flash Flood, Houston

When
February 12, 9:30 AM CST to 11:30 AM CST
Where
Houston County, 0.89 mi SSE of Ashford to 0.62 mi SSW of Ashford
Cause
Heavy Rain
Reported by
Public
Coordinates
31.168, -85.224

Flooding was reported at the Lions Club along US-84 East. The water was up to 1 foot deep on portions of the property.

Flash Flood, Houston

When
February 12, 9:30 AM CST to 11:30 AM CST
Where
Houston County, 0.48 mi W of Cowarts to 0.62 mi WNW of Cowarts
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
31.200, -85.308

Flash flooding washed out the gravel from underneath train tracks in the Cowarts area. This resulted in a train become stranded, which blocked North Broad Street, Jester Street, and Glen Lawrence Road where they connect to Highway 84.

Flash Flood, Houston

When
February 12, 9:30 AM CST to 11:30 AM CST
Where
Houston County, 1.92 mi WNW of Smyrna to 2.34 mi SSW of Kinsey
Cause
Heavy Rain
Reported by
Public
Coordinates
31.244, -85.348

Dunn Road was closed between Kinsey and Webb due to water over the roadway.

Flash Flood, Houston

When
February 12, 9:30 AM CST to 11:30 AM CST
Where
Houston County, 0.59 mi E of Webb to 0.71 mi NE of Webb
Cause
Heavy Rain
Reported by
Public
Coordinates
31.260, -85.270

Water was over a foot deep with water over the tires on a car in Webb near the Dollar General. The nearby park and roadway were also flooded.

Flash Flood, Houston

When
February 12, 9:40 AM CST to 11:30 AM CST
Where
Houston County, 0.54 mi WNW of Cowarts to 0.48 mi SSW of Cowarts
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
31.203, -85.308

There were numerous videos showing 1 foot or more of water flowing through residential yards and business parking lots.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2024Every state in 2024This day in weather historyWarnings in Alabama, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1161026, 1161423, 1161027, 1161028, 1161424, 1161425, 1161426, 1161427, 1161428, 1161429, 1161430, 1161431, 1161432, 1161433, 1161434, 1161435, 1161436, 1161438.